Fasciitis, which is characterized pathologically by thick fibrosis of the fascia, is a rare form of chronic GVHD and is often resistant to treatment and severely impairs quality of life.1 PDGF and transforming growth factor-β are crucial in the development of fibrosis. Imatinib strongly inhibits PDGF and transforming growth factor-β signalling through the blockade of the PDGF receptor and c-abl, respectively. Its inhibition of collagen synthesis in cultured fibroblasts and potent anti-fibrotic effects have been reported in both in vitro and in vivo studies.2, 3 Recently, imatinib has shown great promise for treating fibrotic disorders such as chronic GVHDs, including fasciitis.4, 5
We report the case of a 16-year-old male who was initially diagnosed with Ph-positive ALL at the age of 14 years. He presented with poor prognostic factors, including a WBC count of 390 × 109 per L at diagnosis, central nervous system leukaemia and poor response to steroid prophase. We treated him with 600 mg imatinib daily during induction chemotherapy, and he achieved complete haematological remission. Subsequently, we continued imatinib during three courses of consolidation therapy, but RT-PCR for minor BCR-ABL mRNA was never negative. Six months after diagnosis, he underwent BMT from an HLA-matched sibling donor. We continued imatinib until the start of myeloablative conditioning that consisted of CY, etoposide (VP)-16 and TBI 12 Gy. GVHD prophylaxis was provided by CsA and short MTX.
After BMT, he achieved complete molecular remission on post transplant day 46 with no signs of acute GVHD. On post transplant day 81, RT-PCR for minor BCR-ABL was positive. We stopped CsA and started imatinib 800 mg daily, followed by DLI for 2 consecutive months. The CD3-positive T-cell counts of each DLI were 1.0 × 107 cells per kg and 8.3 × 107 cells per kg. Shortly after, RT-PCR was negative. He developed mild chronic GVHD symptoms such as dry eye and oral mucosal involvement, which were manageable with supportive therapies. Imatinib was reduced to 600 and 400 mg daily, 9 and 12 months after transplantation, respectively, and discontinued 15 months after transplantation. Two months after withdrawal of imatinib, he gradually developed tightness in the extremities with ‘peau d’orange’ appearing on both his forearms (Figure 1a). In addition, he developed rigidity with decreased range of joint motion. The patient was diagnosed with fasciitis as a manifestation of chronic GVHD by Gd-enhancement of the fascia in magnetic resonance imaging images. Administration of prednisolone (PSL) was started; dry eye and oral mucosal involvement had not worsened until then.
One month after the start of PSL, the Gd-enhancement of fascia had almost disappeared, but he began to experience severe pain in all extremities. Despite addition of CsA, the symptoms worsened and he was unable to walk because of excruciating pain in the lower extremities, 2 months after diagnosis of fasciitis. Pathological findings from his forearms showed increased abnormally swollen collagenous fibres in the fascia, with mild inflammatory cell infiltrate (Figure 2a). The patient restarted imatinib, 400 mg, daily in the anticipation of its anti-fibrotic effects. During the first week of therapy, he experienced a reduction in pain and was able to walk during the second week in spite of discontinuation of PSL and CsA.
Three months after initiation of imatinib, improvement of fasciitis was confirmed pathologically; collagenous fibres were absent in the fascia (Figure 2b). Consequently, the dose of imatinib was reduced to 200 mg daily. At present, that is, 24 months after transplantation, the ‘peau d’orange’ has almost disappeared (Figure 1b) and the patient does light exercise in high school with imatinib 100 mg daily.
In patients with CML, recent research suggests that imatinib is effective in treating post transplant CML relapse as well as in GVHD prophylaxis.6, 7 In this case, imatinib combined with DLI was highly effective for early post transplant relapse of Ph-positive ALL, although fasciitis emerged soon after stopping imatinib, suggesting that imatinib prevented the development of fibrotic chronic GVHD. Thus, we propose that extreme caution for signs of GVHD should be exercised when prophylactic or therapeutic administration of imatinib for Ph-positive ALL after transplantation is discontinued.
In this case, reintroducing imatinib dramatically improved fibrotic fasciitis. Akhmetshina et al. reported that imatinib was effective for treating fibrosis, as established in a mouse model of systemic sclerosis.8 Our pathological findings show that imatinib resolved completed fibrosis in humans. Although we determined the starting dose of imatinib as 400 mg, smaller doses may be sufficient. A large and long-term study is required.